- Question from Bekka: What products help the breast/underarm area during radiation?
- Answers - Marisa Weiss, M.D. Radiation to the breast does cause skin changes. The skin can go from pink to red. Usually the red areas are limited to small patches. There can be some itching, burning, and tenderness of the skin. You may notice peeling, but usually in a dry way like an old sunburn. If you are big breasted, or if your doctor is treating the area after a mastectomy, there is a greater chance for peeling in a wet way like a blister, which is usually limited to specific spots. There are many products that can help ease your way through treatment. These include aloe from the plants (watch out for the prickers!) and aquathor. But usually at some point you need to use some part of steroid cream, a 1% hydrocortisone cream. Some women also can benefit from a prescription-strength steroid cream. The good news is that your skin generally heals quickly and completely. The red reaction resolves the fastest. The tan changes can take a few weeks to go away. In women of color, the darkening of the skin can be more significant and also can take longer to go away. In my experience, it does nearly completely or totally go away over time.
The Ask-the-Expert Online Conference called No Hair, New Hair, Skin Care featured Mary Gail Mercurio, M.D., Ronda Gates, M.S., R.Ph., and Marisa Weiss, M.D. answering your questions on the physical side effects of breast cancer treatment, and what you can do about them.
Editor's Note: This conference took place in August 2001.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.